Format

Send to

Choose Destination
Alcohol Clin Exp Res. 1985 Sep-Oct;9(5):438-42.

Erythrocyte aldehyde dehydrogenase and disulfiram-like side effects of hypoglycemics and antianginals.

Abstract

Disulfiram-like responses to various drug therapies are caused by elevated ethnol-derived blood acetaldehyde concentrations resulting from drug-induced inhibition of aldehyde dehydrogenase enzymes. We have found that the nitrate ester antianginal drugs, isosorbide dinitrate and nitroglycerin, are potent inhibitors of human erythrocyte aldehyde dehydrogenase. To further characterize this drug-induced enzyme inhibition, erythrocyte aldehyde dehydrogenase activities were measured in patients undergoing therapy with nitrate ester antianginals (isosorbide dinitrate and nitroglycerin) and sulfonylurea hypoglycemics (chlorpropamide and tolazamide). The erythrocyte enzyme was decreased by approximately 25% in sulfonylurea-treated patients, whereas in the nitrate ester-treated patients, an 88% inhibition was observed. The minimal enzyme inhibition in the sulfonylurea-treated group was unexpected because these therapies have well-documented disulfiram-like side effects. This weak inhibition contrasted with the severe inhibition observed in the nitrate ester-treated group where the disulfiram-like side effects are not considered a serious clinical problem. This apparent anomaly was attributed to differences in inhibition of the erythrocyte and liver aldehyde dehydrogenase by the parent drugs and their hepatic metabolites.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center